Texas, 2017

Heat in Texas, August 12, 2017

August 12, 2017 · NWS SHV · 13 events in 13 counties and zones

A stationary front, which was reinforced by showers and thunderstorms during the afternoon and evening of August 11th, extended from just south of the Red River of North Texas and into Northeast Texas and Western Louisiana during the daylight hours of August 12th. This boundary resulted in compressional warming and low level moisture pooling (with dewpoints in the mid and upper 70s) along and…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A stationary front, which was reinforced by showers and thunderstorms during the afternoon and evening of August 11th, extended from just south of the Red River of North Texas and into Northeast Texas and Western Louisiana during the daylight hours of August 12th. This boundary resulted in compressional warming and low level moisture pooling (with dewpoints in the mid and upper 70s) along and south of it over the lower half of East Texas, mainly along and south of Interstate 20. This resulted is afternoon temperatures climbing into the mid 90s across this area, with heat indices ranging from 105 to 109 degrees before isolated showers and thunderstorms developed and helped to cool some of these areas late in the afternoon through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 12, 11:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1256 PM CDT Sat Aug 12 2017

.AVIATION...
After some mrng low clouds and fog, vfr conditions across area
attm, except for patchy mvfr decks near KMLU and KELD that are
about to dissipate. Expect a few aftn tstms to begin developing
along a boundary stretching from se OK to central LA, mainly
affectingthe KTXK and KSHV terminals, and possibly also KTYR and
KGGG. This activity diminish with sunset, however, very organised
mcs to likely develop along Red River Valley late eve and bring
widespread convection after 13/06z into nw cwa, including KTXK,
KTYR, and KGGG. KELD and KSHV may also be affected after 13/12z
when stg gusty wind and heavy rain threat may be on the decline.
Resultant stg outflow boundaries may also set up with diurnal htg
later in day Sunday./07/

&&

.PREV DISCUSSION... /issued 1027 AM CDT Sat Aug 12 2017/

DISCUSSION...
A weak surface boundary extending from Jena to Shreveport and
north to Texarkana will be the catalyst for afternoon showers and
thunderstorms across the region. Areas along and southwest of the
boundary expected to experience high temperatures in the mid 90s
with heat index values forecast to climb to around 105 to 108
degrees. A heat advisory is in effect for this afternoon across
much of deep east Texas. To the north and east of the boundary,
high temperatures to approach around 90 degrees. High clouds to
increasing from the west from a decaying convective complex along
with low level cu development to maintain mostly cloudy skies
today. A flash flood watch remains in effect for se OK, and
portions of ne TX and sw AR due to a very heavy rain expected
tonight across the Red River valley into southern Arkansas.
Current forecast is on track. /05/

PREV DISCUSSION... /issued 557 AM CDT Sat Aug 12 2017/

DISCUSSION...
The morning sfc analysis indicates a well-defined mesoscale bndry
extending just S of the Red River in N TX from just N of DTO, to
SLR, which then shifts SE from just E of a GGG, to 3F3 and AQV and
DRI line as of 10Z. This bndry was reinforced swd Friday afternoon
and evening from the convection that developed, with the short
term progs in good agreement with weak sfc ridging backdooring
into the area helping to sharpen this bndry this afternoon. As was
the case with the outflow bndry from the morning MCS Friday over
much of OK, which resulted in some compressional warming and low
level moisture pooling over portions of E TX and NW LA Friday
afternoon, resulting in max temps climbing into the mid 90s with
widespread heat indices of 105-110 degrees near and S of it, could
very well see similar conditions develop today SSW of this
stationary theta-e bndry this afternoon, especially over the lower
half of E TX. Thus, have issued a Heat Advisory for areas along/S
of I-20 across E TX this afternoon, as heat indices should again
range from 105-108 degrees. However, with the bndry in place, and
diurnal heating expected to yield moderate SBCapes again this
afternoon, sct convection is expected to again develop and
propagate SE along the bndry. The 00Z NAM/WRF again initialized
best on the bndry itself and thus have tailored the short term
portion of the forecast to this blend, and maintained low to mid
chance pops for much of E TX and N LA, with this convection
expected to weaken this evening with the loss of
heating/instability. While some areas in NW LA may again reach the
mid 90s, not confident enough that this and the higher heat
indices will last long before convection develops/cools the air
mass.

Our focus will then turn to our NW tonight, as this sfc bndry will
be a focus for convection development later this afternoon over N
TX/Srn OK as a shortwave emerges across the OK/TX Panhandles and
into the upper and mid Red River Valley region during peak
heating. Differential heating along this and other mesoscale
bndrys that may linger from the ongoing convection over the TX
Panhandle and Wrn OK will help focus convection as diffluence
aloft increases across this region, with the short term progs in
good agreement with increasing convergence along and N of the
theta-e bndry along a developing 30-35kt SWrly LLJ. This should
yield the development of a more organized strong to svr MCS
yielding locally heavy rainfall, as it progresses ESE near the
aforementioned sfc bndry across the Red River basin of N TX/Srn
OK. PW's are progged to range from 2.1-2.4+ inches across this
region, with this MCS expected to enter NE TX/extreme SE OK after
06Z. Given the fact that grounds remain nearly saturated in wake
of widespread 2-5+ inches of rain that has fallen several days
ago, with good model consensus of widespread 2-4 inches of
additional rainfall with isolated 6+ inch amounts, and coincides
well with the Days 1 and 2 WPC Excessive Rainfall
Outlook/Discussions, have gone ahead and issued a Flash Flood
Watch effective from 05Z tonight through 00Z Monday for much of NE
TX/McCurtain County OK, and SW AR, as confidence is medium to
high for the potential for heavy rainfall which may result in
flash flooding. Have also raised pops to likely/categorical for
these areas late tonight through Sunday, with the rains/cloud
cover expected to limit heating over the Nrn half of the region
Sunday.

The heavy rain threat should gradually diminish during the day
Sunday as the SWrly LLJ weakens, and the shortwave trough begins
to ease ESE out of the watch area. It's possible that the
convective rains may reinforce the sfc bndry Sunday over NE TX/N
LA, with ripples in the WNW flow aloft and the potential for
elevated convection aloft atop the weak front to yield additional
sct convection development late Sunday night across SE OK/extreme
NE TX/SW AR/portions of Ncntrl LA. Thus, pops were raised to high
chance over these areas late, with this convection expected to
gradually weaken Monday. Will have to wait and see what newer
model runs will do with QPF amounts, to ascertain whether the
Flash Flood Watch area will need to be extended in time and area.

The sfc front remains progged to slowly drift back N into SE OK/SW
AR by late Monday/Tuesday, and remain focus for sct convective
development through that time before the bndry washes out.
Meanwhile, dirty flat ridging aloft is progged to shift E a little
earlier than progged by the ECMWF/GFS over E and SE TX into
Cntrl/Srn LA Tuesday, which should help to enhance the return to
the normal August temps, but also potentially necessitating the
need for additional Heat Advisories as mixing should remain
limited given the heavy rains that have affected much of the
region over the last week. This should also result in convection
potential becoming more isolated, with the flat/dirty ridging
persisting through at least late week.

Thank you WFO's FWD and TSA for collaboration this morning.
Prelims to follow below...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  75  85  76 /  30  50  60  40
MLU  91  73  86  74 /  20  20  50  50
DEQ  90  72  77  72 /  20  70  80  50
TXK  91  73  78  73 /  20  60  70  50
ELD  91  72  80  73 /  20  30  60  50
TYR  95  75  89  77 /  30  50  50  30
GGG  94  75  87  77 /  40  50  50  30
LFK  94  77  94  77 /  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for ARZ050-051-059>061-070-071.

LA...None.
OK...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for OKZ077.

TX...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for TXZ096-097-108>112-124>126.

     Heat Advisory until 7 PM CDT this evening for TXZ124-125-136>138-
     149>153-165>167.

&&
Hazardous weather outlook, Aug 12, 10:51 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1151 AM CDT Sat Aug 12 2017

ARZ072-073-LAZ001>006-010>014-017>022-131700-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary that will
remain in place across East Texas and North Louisiana. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas. In addition, as temperatures climb into the
lower to possibly mid 90s across portions of extreme Northeast
Texas and North Louisiana, heat indices will range from 100 to 105
degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will spread east along and north of Interstate 20
across Northeast Texas, Southeast Oklahoma, Southwest Arkansas,
and extreme Northern Louisiana near and ahead of an upper level
disturbance. The heavy rain and flash flood threat will persist
across much of these areas Sunday before diminishing during the
afternoon. Additional scattered showers and thunderstorms may
redevelop late Sunday night and Monday over these same areas,
which may again result in brief heavy rainfall and minor flooding.
Weak upper level ridging will build into the region Tuesday
through Friday, resulting in a return to hotter temperatures and
higher heat indices, with any showers and thunderstorms becoming
more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

TXZ136>138-149>153-165>167-131700-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Afternoon temperatures are expected to climb into the mid 90s this
afternoon across much of East Texas along and south of Interstate
20. When combined with the high humidity, heat indices will range
from 105 to 108 degrees. Thus, a Heat Advisory is in effect for
this area this afternoon. In addition, isolated to scattered
showers and thunderstorms will develop this afternoon near a
stationary boundary in place. Locally gusty winds and brief heavy
rainfall will be possible in the stronger storms. Isolated to
scattered showers and thunderstorms may redevelop late tonight
across portions of East Texas ahead of an upper level disturbance
approaching from the west.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered showers and thunderstorms will remain possible over the
lower half of East Texas Sunday and Sunday night, as the upper
level disturbance progresses east across the region. Locally gusty
winds and brief heavy rainfall will be possible in the stronger
storms, with the potential for showers and thunderstorms
diminishing by midweek as a weak upper level ridge of high
pressure builds across East Texas. This will result in a return to
hotter temperatures and higher heat indices Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed today or tonight.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
131700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas.

A complex of strong to possibly severe thunderstorms will develop
this afternoon over extreme Southern Oklahoma and North Texas
along this weak stationary boundary, and shift east southeast into
extreme Northeast Texas and Southeast Oklahoma late tonight.
Locally heavy rainfall is possible, with the threat for flash
flooding as well given that grounds remain nearly saturated in
wake of heavy rains that fell earlier this week. The heavy
rainfall threat should begin to spread into extreme Southwest
Arkansas by or shortly before daybreak Sunday. In addition, the
stronger storms will be capable of producing gusty winds which may
down trees given the wet soils in place.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will continue to spread east along and north of
Interstate 20 across Northeast Texas, Southeast Oklahoma,
Southwest Arkansas, and extreme Northern Louisiana near and ahead
of an upper level disturbance. The heavy rain and flash flood
threat will persist across much of these areas Sunday before
diminishing during the afternoon. Additional scattered showers and
thunderstorms may redevelop late Sunday night and Monday over
these same areas, which may again result in brief heavy rainfall
and minor flooding. Weak upper level ridging will build into the
region Tuesday through Friday, resulting in a return to hotter
temperatures and higher heat indices, with any showers and
thunderstorms becoming more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

In the hours before

Local storm report, Aug 12, 6:22 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     6 SSW SHREVEPORT        32.40N 93.84W
08/11/2017                   CADDO              LA   PUBLIC

            NUMEROUS POWER LINES WERE DOWNED ALONG BERT
            KOUNS BETWEEN FLOURNOY LUCAS AND BUNCOMB
            ROADS. OVER 20 THOUSAND CUSTOMERS WERE
            WITHOUT POWER ACROSS SOUTH SHREVEPORT AND
            SOUTHERN CADDO PARISH.

&&

15
Local storm report, Aug 12, 6:24 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     7 NNW STONEWALL         32.36N 93.86W
08/11/2017                   CADDO              LA   PUBLIC

            A TREE WAS BLOWN DOWN BLOCKING COLQUITT ROAD
            IN FRONT OF GRAWOOD BAPTIST CHURCH.

&&

15
Local storm report, Aug 12, 6:26 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     5 NNW STONEWALL         32.33N 93.84W
08/11/2017                   CADDO              LA   PUBLIC

            A TREE WAS BLOWN DOWN ACROSS THE RAILROAD
            TRACKS ON KEITHVILLE-SPRINGRIDGE ROAD OFF OF
            OLD MANSFIELD ROAD.

&&

15
Local storm report, Aug 12, 6:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 SSE EDGEFIELD         32.04N 93.33W
08/11/2017                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ON ALMOND ROAD NEAR HWY 155
            CAUSING POWER OUTAGES AND UTILITY POLES TO
            CATCH FIRE.

&&

19
Local storm report, Aug 12, 6:55 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 SSE COUSHATTA         31.99N 93.32W
08/11/2017                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ON CARLISLE ROAD NEAR HWY 480
            JUST SOUTH OF COUSHATTA.

&&

19
Local storm report, Aug 12, 7:06 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
806 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     5 W HALL SUMMIT         32.19N 93.39W
08/11/2017                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 71 JUST NORTH OF HWY
            514.

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Wood

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 12, 12:00 PM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707051, 707052, 707053, 707054, 707055, 707056, 707057, 707058, 707059, 707060, 707061, 707062, 707063.